Abstract

A numerically efficient algorithm for expanding a function in a series of Zernike polynomials is presented. The algorithm evaluates the expansion coefficients through the standard 2-D integration formula derived from the Zernike polynomials’ orthogonal properties. Quadratic approximations are used along with the function to be expanded to eliminate the computational problems associated with integrating the oscillatory behavior of the Zernike polynomials. This yields a procedure that is both fast and numerically accurate. Comparisons are made between the proposed scheme and a procedure using a nested 2-D Simpson’s integration rule. The results show that typically at least a fourfold improvement in computational speed can be expected in practical use.

© 1989 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Improving wavefront reconstruction accuracy by using integration equations with higher-order truncation errors in the Southwell geometry

Guanghui Li, Yanqiu Li, Ke Liu, Xu Ma, and Hai Wang
J. Opt. Soc. Am. A 30(7) 1448-1459 (2013)

Reduced-complexity representation of the coherent point-spread function in the presence of aberrations and arbitrarily large defocus

Saeed Bagheri, Daniela Pucci de Farias, George Barbastathis, and Mark A. Neifeld
J. Opt. Soc. Am. A 23(10) 2476-2493 (2006)

Zero-order Hankel transformation algorithms based on Filon quadrature philosophy for diffraction optics and beam propagation

Richard Barakat, Elaine Parshall, and Barbara H. Sandler
J. Opt. Soc. Am. A 15(3) 652-659 (1998)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (7)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (43)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription